Hail, Hamilton
- When
- July 5, 12:20 PM EST to 12:24 PM EST
- Where
- Hamilton County, 0.87 mi NW of Forest Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.290, -84.530
Thunderstorms developed in a very warm airmass during the afternoon and evening hours. The main threats from these storms were damaging thunderstorm winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed in a very warm airmass during the afternoon and evening hours. The main threats from these storms were damaging thunderstorm winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 11:14 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 PM EDT THU JUL 5 2012
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL EXPAND ACROSS THE REGION THROUGH
THE REST OF THE WEEK KEEPING A HOT AIR MASS IN PLACE. THE HEAT
WAVE WILL BREAK EARLY NEXT WEEK AFTER A COLD FRONT MOVES THROUGH
SUNDAY...ALLOWING COOLER AIR TO MOVE IN.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OUTFLOW BOUNDARY FROM EARLIER CONVECTION IS CURRENTLY STRETCHING
FROM EAST CENTRAL INDIANA INTO FAR SOUTH CENTRAL OHIO. THE
SOUTHWEST PROGRESSION OF IT HAS SLOWED DOWN SO IT WILL LIKELY
STALL OUT ACROSS OUR FAR SOUTH THROUGH THIS AFTERNOON. EXPECT
THIS TO BE THE MAIN FOCUS FOR ANY AFTERNOON CONVECTION SO HAVE
ADJUSTED POPS ACCORDINGLY. TEMPERATURES BEHIND THE BOUNDARY HAVE
DROPPED OFF A FEW DEGREES AND AMOUNT OF RECOVERY WILL STILL DEPEND
ON HOW MUCH THE DEBRIS CLOUDS DISSIPATE. THE CLOUDS ARE TRYING TO
THIN SO WILL STILL BANK ON ENOUGH CLEARING TO GET CENTRAL OHIO
BACK UP INTO THE MID 90S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
EVEN THOUGH THE CAP WILL CONTINUE TO BUILD OVER THE
AREA...CONVECTION THAT INITIATES IN AND AROUND THE OHIO VALLEY
FOR THE REST OF THE WEEK WILL PRODUCE OUTFLOW BOUNDARIES THAT HAVE
A HIGH POTENTIAL FOR SPARKING ADDITIONAL STORMS. ANY STORMS THAT
DEVELOP SHOULD BE PREDISPOSED TO GROW LARGE DUE TO THE UNSTABLE
NATURE OF THE MID LEVELS OF THE ATMOSPHERE. DEEP CONVECTION WILL
CONTAIN HAIL...OCCASIONALLY LARGE ENOUGH TO WARRANT SEVERE
WARNINGS.
HIGH TEMPERATURES WILL CONTINUE TO REACH THE UPPER 90S AND INTO
THE TRIPLE DIGITS FOR THE REMAINDER OF THE FORECAST PERIOD. LOW
TEMPERATURES WILL RISE A LITTLE BIT EACH NIGHT TO TOP OUT IN THE
MIDDLE 70S. BY LATE SATURDAY NIGHT...THE FRONT IS PROGGED TO BE
IN THE SOUTHERN FORECAST AREA.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE GFS IS A LOT QUICKER WITH THE FRONTAL BOUNDARY AND THE
PRECIPITATION AND BEGINS TO BRING PRECIPITATION INTO THE AREA
SATURDAY NIGHT. THE ECMWF IS SLOWER WITH THE PRECIPITATION AND
BRINGS THE BEST CHANCE OF PRECIPITATION INTO THE AREA SUNDAY
NIGHT. WENT CLOSER TO THE ECMWF SOLUTION AND HAVE THE GREATEST
PRECIPITATION CHANCES IN THE FORECAST DURING THE OVERNIGHT HOURS
SUNDAY NIGHT INTO MONDAY MORNING. PRECIPITATION WILL THEN LINGER
ACROSS SOUTHERN PORTIONS OF THE FA MAINLY IN NORTHERN KENTUCKY
MONDAY NIGHT INTO TUESDAY BEFORE COMPLETELY EXITING THE AREA.
AFTER SATURDAY THERE WILL BE A GENERAL DECREASE IN TEMPERATURES
FOR THE REST OF THE LONG TERM TIME FRAME. TEMPERATURES BY MONDAY
AND TUESDAY WILL BE IN THE 80S ACROSS THE ENTIRE FA.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
ATMOSPHERE REMAINS UNSTABLE AND CONVECTION CONTINUES TO POP HERE
AND THERE. ONE OF THESE AREAS IS ACROSS NORTH CENTRAL OHIO NR
MANSFIELD. THIS CONVECTION HAS BEEN DRIFTING S...SO IT COULD END UP
AFFECTING CMH/LCK LATER. RIGHT NOW HAVE COVERED THAT POSSIBILITY
WITH A VCTS AFT 14Z.
FOR THE REST OF THE TAF PERIOD...NE FLOW ON THE ERN EDGE OF THE H5
RIDGE...WILL STEER IMPULSES AND CONVECTION TOWARDS THE REGION.
MODELS HANDLE IMPULSES IN THE FLOW DIFFERENTLY...SO SOME MODELS
POP AFTN CONVECTION WHILE OTHER HOLD OFF AND TRY AND DEVELOP
ANOTHER COMPLEX AND DROP IT SE INTO THE REGION.
FEEL THAT THERE WILL BE CONVECTION IN THE TAF REGION DURING THE
TAF PERIOD...BUT WITH NO GOOD SIGNAL...THE CONFIDENCE REMAINS TOO
LOW FOR ANY MENTION IN THE TAFS AT THE MOMENT OTHER THAN THE VCTS
AT CMH/LCK.
CI BLOW OFF FROM COMPLEX IN SRN MI WILL SPREAD OVER SOME OF THE
TAFS THIS MORNING....BUT EXPECT VFR CIGS. MORNING FOG AT LUK
SHOULD DISSIPATE QUICKLY. GUIDANCE IS INDICATING THE POSSIBILITY
OF MORE FOG TOMORROW AND THAT IT MIGHT AFFECT ALL TAF LOCATIONS.
RIGHT NOW ONLY INCLUDED IT AT THE TWO FOGGY LOCATION OF LUK AND ILN.
OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ026-034-
035-042>046-051>056-060>065-070>074-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR KYZ089>100.
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...NOVAK
AVIATION...SITESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 502 AM EDT THU JUL 5 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-060915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 502 AM EDT THU JUL 5 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. ANY THUNDERSTORMS THAT DEVELOP WILL GROW IN AN UNSTABLE AIRMASS AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG WEST LIBERTY 40.25N 83.76W
07/04/2012 LOGAN OH POST OFFICE
TREES DOWNED
&&
MYRONPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1127 AM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 4 ESE GAHANNA 40.00N 82.81W
07/05/2012 FRANKLIN OH BROADCAST MEDIA
SEVERAL LARGE TREES DOWN. TIME ESTIMATED BY RADAR.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1239 PM EDT THU JUL 5 2012 OHZ081-051715- ADAMS OH- 1239 PM EDT THU JUL 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS COUNTY THROUGH 115 PM EDT... AT 1237 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SEAMAN...MOVING SOUTH AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL ADAMS COUNTY. LAT...LON 3877 8337 3880 8360 3895 8357 3894 8338
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 100 PM EDT THU JUL 5 2012 OHZ070-077-051730- BUTLER OH-HAMILTON OH- 100 PM EDT THU JUL 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HAMILTON AND SOUTHERN BUTLER COUNTIES THROUGH 130 PM EDT... AT 1256 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FAIRFIELD THAT WAS DRIFTING SLOWLY SOUTH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WYOMING...SPRINGDALE... READING...NORTH COLLEGE HILL...MOUNT HEALTHY...FOREST PARK AND FINNEYTOWN. ALSO...PLEASANT RUN FARM...PLEASANT RUN...WOODLAWN...WHITE OAK WEST...WHITE OAK EAST...WHITE OAK...NORTHGATE AND NORTHBROOK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3921 8440 3919 8464 3935 8461 3936 8447
The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Three trees were reported down due to damaging thunderstorm winds.
A 10 to 12 inch diameter tree was split due to damaging thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403195, 403196, 403197, 403198, 403201, 403202, 403199, 403200.